|Stopped ART while on TB Rx
Feb 28, 2006
I was started on Combivir and Sustiva at the same time as TB Rx. about 2 weeks in, my doctor stopped the ART. I had taken my morning dose of Combivir and then that evening did not take any ARVs nor have I taken any ARVs since then.
It is now approaching about 2 months from the beginning of the whole treatment and my doctor is starting me on ARVs again.
What are the chances that I am resistant to the ARVs? Should I have stopped gradually? When I start ART again, should I take my evening dose of Combivir together with Sustiva rather than start with the morning Combivir by itself?
I am in a resource limited setting and so I am not sure if my doctor is able to check my genotype or not.
Thanks for your help.
Response from Dr. Sherer
Most patients who start and stop a Sustiva-containing regimen do very well, according to several studies. However, there is a small increase in the risk of resistance with this regimen when it is stopped abruptly, due to the long half life of Sustiva, which can last beyond the half life of the other drugs in the blood.
For this reason, HIV clinicians now advise their patients to stop a Sustiva or nevirapine containing regimen by first stopping the NVP or Sustiva, and then stopping the NRTIs one week later. Another alternative is to start a PI when the NNRTI is stopped, and then stop all drugs after one week.
When you re-start the ART drugs, you can take the Sustiva either in the morning or in the evening, depending on your choice for ongoing dosing. If you usually will take the dose in the evening, then do so on the first night, and you can start the Combivir either in the morning or in the evening.
If a genotype is not available to you and your doctor, then you can judge whether or not resistance occured by the presence or absence of the expected positive response, i.e. a one log drop in the viral load after 4 weeks of therapy.
I suggst that you talk to your doctor about these issues.
Changing 10 year combination to something new
should i be worried
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.